Table 1.

Definitions and Examples of Categories of Probable Causes of Adverse Sedation Events

Probable CausesExamples of Actual Reported Events
Drug-drug interaction—an event that was likely drug-related and for which a combination of drugs had been administered“The 6-week-old infant received Demerol, Phenergan, and Thorazine for a circumcision and was found dead in bed 6 hours later”
Drug overdose—at least 1 drug was administered in a dose >1.25 times the maximum recommended dose. (Physicians Desk Reference, United States Pharmacopoeia Drug Index, Children's Hospitals Formulary Handbook)“The child received 6000 mg of chloral hydrate”
Inadequate monitoring—this could have occurred during or after the procedure“The child was not on any monitors”
Inadequate resuscitation—the records indicated that the individuals involved did not have the basic life support or advanced life support skills or did not appropriately manage the emergency. (Because this category required some degree of interpretation the reviewers were very conservative and if anything underestimated the actual number of these cases)“The heart rate decreased from 98 to 80, the nurse anesthetist gave oxygen and atropine, the pulse decreased further into the 60s, the nurse anesthetist gave epinephrine, 4 minutes later the nurse gave Narcan, 3 minutes later the nurse gave Antilirium, 12 minutes later the ambulance was summoned, 10 minutes later the patient was intubated, the ambulance drivers found the child on no monitors, EKG revealed electromechanical dissociation, the patient was transported from the dental office to a hospital”
Inadequate medical evaluation—lack of evaluation or appreciation of how underlying medical conditions would alter the patient's response to sedative drugs“A child was transferred from Mexico and received 60 mg/kg chloral hydrate for a cardiology procedure; respiratory depression and bradycardia were followed by cardiac arrest. Autopsy revealed a ventricular septal defect, pulmonary hypertension, and elevated digoxin levels”
Premature discharge—the patient developed the problem after leaving a medical facility before meeting recommended discharge criteria“The child became stridorous and cyanotic on the way back to its hometown”
Inadequate personnel—either the medication was administered at the direction of a physician who then left the facility, or there were inadequate numbers of individuals involved to monitor the patient and carry out the procedure at the same time“The physician administered the medication and left the facility leaving the care to a technician”
Prescription/transcription error—if patient received incorrect dose either because of a transcription or prescription error (pharmacy or nursing)“The patient received tablespoons instead of teaspoons”
Inadequate equipment—if an emergency arose and the equipment to handle it was not age- or size-appropriate or not available“An oxygen outlet was available but flow meter was not—only room air was available for the first 10 minutes”
Inadequate recovery procedures—this category included cases where there was not a proper recovery period, where no one was observing the patient after the procedure, or if an emergency occurred and the necessary equipment was not available“If they made nurses stay after 5 pm they would all quit”
Inadequate understanding of a drug or its pharmacodynamics“The patient was given 175 μg of fentanyl intravenous push; chest wall/glottic rigidity was followed by full cardiac arrest.” Narcan or muscle relaxant were never administered
Prescription given by parent in unsupervised medical environmentThe mother gave two prescriptions of chloral hydrate at home
Local anesthetic overdose—if child received more than the recommended upper limits or if an intravascular injection occurred“A 22.7 kg child received 432 mg of mepivacaine for a dental procedure. Seizures were followed by respiratory and cardiac arrests”
Inadequate fasting for elective procedure“The child received a bottle of milk prior to a CAT scan”
Unsupervised administration of a drug by a technicianThe drug was administered by a technician, there was no physician or nurse in attendance
UnknownThe reviewer could not determine a likely cause of the event